A Moment In The Life Of Graves - Personal Stories - Living with Graves Disease

Advertisement

Jump to content


Photo

A Moment In The Life Of Graves


  • This topic is locked This topic is locked
5 replies to this topic

#1 Marg

Marg

    New Member

  • Members
  • Pip
  • 3 posts

Posted 20 December 2011 - 04:26 PM

Advertisement

Graves Disease
I was first diagnosed in 2003-4 thought I was dieing then as I doing now,its back.
The swelling in the thyroid region is making it hard to swallow have been to Drs here and got antibiotics and have been taking them but I now feel I am about to pass out.
I have diarrhea, the hunger is in creasing and I feel like I am heading down in a elevator real fast.Have taken stemetil this morning as I fell ill.
The heat and cold extremes I am feeling is exhausting me. I have a weakness all over that is almost euphoric if it wasn't so scary. I also have the flight experiences going on.
The shakes are just starting and panic is harder to control. Am concentrating on my breathing to try and relax.
I was in remission for 5 years after taking propylthiouracil,was on very high doses for a while then over time was on one a day,started feeling very run down had a test to show I was now in remission so went off the tablets as they can cause other probs if not needed.
Looks like its back and I forgot about the flight feeling and impending doom feeling that goes with it.
I have recently moved away from my Drs that knew about Graves Disease, which is nerve racking atm as now have to rely on Drs that may not know what to do to keep me from having a storm,(or is this the disease talking). I am writing this as I go through it and it may help others and of course it seems to be helping me as well as the fear has settled and I feel I can cope a little better. The key for me is to try to remember not to let it take over when it hits,by writing this I am occupied.
I have great feeling of hunger atm have just eaten,and no one can get between me and the food. I am tired but cant sleep so exhaustion is taking its toll, the loo is not far away either nor is the paper.
The weight is beginning to drop ,I know this cause my clothes are loose. As I wrote earlier the emotions are haywire and not to mention menopause on top of it. I can distinguish the difference between the pause emotions and the sweats/flushes and the Graves disease temperature swings, dont know how but I can. Sometimes the heat factor hits together and that's when I think I will self combust, its gets so hot that it takes a few minutes to feel the air conditioner is actually hitting my skin, then of course I freeze, the thermostat in my body must be totally confused or broke.
Off to the Dr tomorrow hope he knows his stuff or may just get a referral back to my endocrinologist. I do think that Drs should be more aware of the urgency to be given with someone with graves disease presents themselves with a sore throat etc,I was told to get treated asap if I get a cold as not to end up heading to wards a'storm'.
Ok I need to go eat. Thanks for listening




Advertisement

#2 Christine

Christine

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 277 posts
  • Country:Afghanistan

Posted 20 December 2011 - 07:39 PM

Hi Marg -

 

I'm sorry you're having to deal with this recurrence of Graves', but there is no reason you can't resume the propylthiouracil in order to get back to feeling better again.

 

When you see the doctor tomorrow, ask for the tests Free T4, Free T3, and TSH. They will probably indicate that you are hyper again, as it sounds like you are having all the symptoms to indicate that.

 

It was nice that you had a remission for 5 years, but sometimes Graves' becomes active again. This is why we need to keep an eye on it for years on down the road.

 

Do not let the doctor tell you that you can't take the medication again. Many people either stay on the meds for years, or resume the meds if the remission doesn't hold up. You could also try the other antithyroid drug, I think it's carbimazole or neomercazole there in Australia (I can't remember which). It's called Tapazole or methimazole in the States.

 

Once you get the lab results (ask the doctor to get them as soon as possible) you can figure out what dosage would be good to help bring your levels back down again. You will start feeling better soon, just as you did the first time.

 

Let us know how it goes, and we're here to help you through this.

 

Best Wishes,
Christine



#3 Marg

Marg

    New Member

  • Members
  • Pip
  • 3 posts

Posted 22 December 2011 - 02:05 PM

Thanks Christine :) I went to the GP and because I am new to the area he doesnt want to give me a script just referral to specialist. So have made another appointment with another Dr as I cant wait for specialist it will take months to see him. I am thinking of ringing specialist up to chat with GP if I cant get results soon. It is also hitting the holiday season where lots of medical peoples are shutting their books till next year.
May need to present myself to hospital to get anywhere,but coping ok atm, checking my diet and trying to de stress is calming me enough to distinguish between symptoms and general panic.The antibiotics have calmed some symptoms as I had ear and throat infection developing. Will ask next time what my levels are as I forgot. Thanks once again. Its great to see someone else who has so far avoided surgery etc as this is my plan and hope the meds help me do that.



#4 Christine

Christine

    Very Prolific Member

  • Members
  • PipPipPipPip
  • 277 posts
  • Country:Afghanistan

Posted 24 December 2011 - 12:38 AM

Hi Marg -

 

Yes, this is a rough time of year to find a doctor, but hopefully you will find one soon. If your symptoms get to be too much, you should be able to get a prescription for the PTU at the hospital (and labs to justify taking the PTU, if necessary). Get aggressive if you have to, and find someone who will pay attention to your case.

 

This may just be a little bump in the road, and a short spell of the meds might put you right back into remission. Or you may not need the PTU at all. Who knows, maybe the ear and throat infection may have caused some inflammation in the thyroid and this could be what is stirring things up. Would be nice if the antibiotic cleared up the whole thing, but time will tell. Do try to get new labs as soon as you can to see where your levels are now.

 

Yes, I flew by the seat of my pants by staying on the meds for so many years. They worked with no side effects, so I kept taking them. Got more and more difficult to find doctors who would fill the prescription due to the old wives' tales about how one could only take the antithyroid drugs for a short time. Glad many of us were able to prove them all wrong, and hang onto our thyroids. Eventually we all do find a doctor who will help us, and many of us get proper treatment from GPs, without bothering with the thyroid "specialists." Many of those so-called specialists have no clue about thyroid issues anyway......

 

Hope you can get better soon. Please keep us posted.

 

Chris



#5 Marg

Marg

    New Member

  • Members
  • Pip
  • 3 posts

Posted 09 January 2013 - 03:01 AM

Graves back. Off to see endo next month my levels crept up again,new as I cant slow down and I am eating like its my last meal,great for getting work done ,not so great now its affecting my nervous system and I shake. Am back on PTU again and after 2weeks it has helped systems.

My levels are

TSH          0.02*    0.03*    0.47    0.15* 

FreeT4     34.0*    20.7      16.2    16.0

FreeT3                                 6.2     5.4

 

Not as bad as it was.



#6 mmztcass

mmztcass

    Community Manager

  • Community Managers
  • PipPipPipPip
  • 3951 posts
  • Country:United States

Posted 09 January 2013 - 07:21 PM

Hi:

 

Please repost under the Graves' Disease and Thyroid forum.  This is really only for posting successful stories on how the GD was overcame.  I am unable to move this thread.  

 

Thanks and {{{hugs}}}







LivingWithGravesDisease.com is for educational purposes only and should not be used as a substitute for consultation with your health care provider.

The documents in this website are the sole property of LivingWithGravesDisease.com. They may not be redistributed or sold for profit in ANY WAY without consent of LivingWithGravesDisease.com. Permission is granted for the copying of these documents ONLY for one's own personal use or redistribution to others on a strictly informational and NON-profit basis, provided that: A.) these documents are not edited or modified in any way, B.) LivingWithGravesDisease.com is not held responsible or liable for its content and C.) this notice and the disclaimer below remain attached in their entirety.

© Copyright 2000-2014 All rights reserved.

About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service